Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 85, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 11, 2002, 2:55 AM CDT for Jefferson County, Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2002, 2:55 AM CDT (07:55 UTC)
- Expired
- May 11, 2002, 3:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 105 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:05 AM CDT | Hail 1 | Reynolds, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2757 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 110755 SVROMA NEC095-110830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 255 AM CDT SAT MAY 11 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST NEBRASKA * UNTIL 330 AM CDT * AT 253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHEAST OF REYNOLDS...OR ABOUT 35 MILES SOUTHWEST OF BEATRICE...MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRBURY...ENDICOTT AROUND 305 AM CDT JANSEN AROUND 310 AM CDT LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4001 9746 3988 9730 4012 9693 4028 9714 POLLACK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:25 PM CDT, 12 hours 30 minutes earlier.
Area forecast discussion, May 10, 2:25 PM CDT, 12 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 225 PM CDT FRI MAY 10 2002 FORECAST CHALLENGES FOCUS AROUND THUNDERSTORMS AND TEMPERATURES IN NEAR TERM. SFC HIGH PRESSURE HAS SHIFTED TO THE EAST WHILE CYCLOGENESIS IS OCCURING ON LEE SIDE OF ROCKIES OVR CO. THIS PUTS REGION UNDER RETURN FLOW TODAY AND TONIGHT. GRADIENT INCREASES THROUGH THE LATE AFTERNOON HOURS AND WINDS WL BE ON THE BREEZY TO WINDY CATEGORY THROUGH THE NIGHT. 12Z UPPER AIR ANALYSIS SHOWS 500 MB TROF OVR WESTERN COAST STATES. AT 850 MB...DEWPOINTS WERE INTO THE MID TEENS OVER ERN TEXAS AND ADVECTING INTO SRN OK. WARM AND MOIST ADVECTION WL CONTINUE THROUGHOUT THE NIGHT. WARM ADVECTION PRECIP WL PERSIST THRU MUCH OF THE OVERNIGHT HOURS AND SPREAD INTO ALL OF CWA THRU EARLY SAT AFTERNOON. 850 MB JET INCREASES TO AROUND 60-70KTS BY MORNING. THUNDERSTORMS MAY GET GOING OVERNIGHT ON THE NOSE OF THIS JET OVER EXTREME SRN ZONES WITH 850MB DEWPOINTS INCREASING TO 10-12C. HOWEVER...APPEARS BEST DYNAMICS MAY LIE FUTHER TO THE SOUTH AND WEST. UPPER TROF IS EXPECTED TO MOVE INTO THE FOUR CORNERS REGION BY EARLY TOMORROW AFTERNOON...KICKING A SERIES OF SHORTWAVES INTO THE CENTRAL PLAINS. WARM FRONT SETS UP ACROSS KS TONIGHT AND MODELS VARY ON HOW FAR NORTH THEY BRING IT ON SAT. THIS HAS A MAJOR IMPACT ON THE FORECAST AS FAR AS COVERAGE OF THUNDERSTORMS AND TEMPERATURES SATURDAY AFTERNOON. ETA HAS PROGRESSIVELY BEEN GOING FUTHER NORTH WITH MODEL RUNS COMPARED TO THE AVN. ETA BRINGS THE FRONT JUST N OF OMA. WL GO WITH A BLEND OF THE TWO. WITH AN UNSTABLE ATMOSPHERE IN PLACE SOUTH OF THIS FEATURE AND GOOD JET DYNAMICS OVERHEAD...WILL CONTINUE LIKELY POPS AS FRONT GETS PUSHED SWD BY COLDER AIRMASS TO THE NORTH. THUNDERSTORMS LIKELY TO BREAK OUT IN THE MID TO LATE AFTERNOON ALONG THIS FRONT AND PERSIST THROUGH THE EVENING HOURS ACROSS SERN NEB AND SWRN IA WHERE CAPE VALUES OF UP TO 3100J/KG ARE PROGGED WITH SFC DEWPOINTS IN THE UPPER 60S. SEE SWODY2 FOR DETAILS. CDFNT PUSHES THRU RAPIDLY ON SAT NIGHT. MAY HAVE SOME LINGERING PRECIP OVR EXTREME SERN ZONES ON SUN MORNING SO HAVE CONTINUED SOME MENTION THERE. HIGH PRESSURE FILLS IN BEHIND THIS AND LOOKS LIKE A RELATIVELY DRY PATTERN THRU THE FIRST HALF OF THE WORK WEEK. MODELS DISAGREE ON TIMING LATE IN THE EXTENDED. WL BRING NEXT METION OF PRECIP ON THU INTO FRI WITH AN AREA OF LO PRES DEVELOPING OVR CO AND SWRLY UPPER LEVEL FLOW KICKING OUT MORE SHORTWAVES. GRIFFIS ... 305 AM CDT FRI MAY 10 2002 RIDGE OF HIGH PRESSURE EXTENDS ACROSS THE FORECAST AREA THIS MORNING WITH BAND OF MID LEVEL CLOUDS DEVELOPING IN WARM ADVECTION ZONE. MODELS CONTINUE WITH BASIC TREND OF PAST RUNS IN DEVELOPING RETURN FLOW OVER AREA TODAY AS HIGH SHIFTS EAST AND LOW PRESSURE ORGANIZES OVER COLORADO. PRECIP LIKELY TO OVERSPREAD AREA TONIGHT IN STRONG LOW LEVEL WARM ADVECTION PATTERN HELPED ALONG BY 40-60KT H85 JET WITH ETA SHOWING STRONGEST FLOW. MAIN CHALLENGE COMES ON SATURDAY WITH TEMPERATURES AS AVN AND ETA PLACE WARM FRONT IN VICINITY OF SERN BORDER WITH ETA GIVING IT A MORE NORTHWARD POSITION. WILL BASICALLY GO WITH AN INTERMEDIATE POSTION OF THE FRONT BETWEEN THE TWO MODELS ON SATURDAY. AS A RESULT HAVE BOOSTED HIGHS ON SATURDAY A BIT OVER SRN PARTS OF THE FA. CONTINUED WITH MENTION OF PRECIP SATURDAY AND SATURDAY NIGHT MOST AREAS AND INTO SUNDAY MORNING FOR SERN PARTS OF CWA AS FRONT PUSHES SOUTH INTO THE SOUTHERN PLAINS. LITTLE CHANGE IN THE EXTENDED PART OF THE FORECAST WITH MON-WED STILL LOOKING DRY. REMOVED PRECIP FROM THU PERIOD AS ECMWF SLOWER IN MOVEMENT OF WESTERN TROF. FOBERT IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402-359-5166. .OMA...NONE. GRIFFIS
In the hours before
Local storm report, May 10, 11:34 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1134 PM CDT FRI MAY 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1051 PM 14 N BEATRICE NE .88 INCH HAIL
05/10/02 GAGE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:24 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 36 min |
| May 11, 3:35 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 55 min |
| May 11, 4:01 PM CDT | Tornado Warning | OAX | Jefferson | 29 min |
| May 11, 4:13 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 62 min |
| May 11, 4:31 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 29 min |
| May 11, 5:21 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 24 min |
| May 11, 6:26 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.